Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
168 Doctors are Online

Is Geodon safe for treatment of bi-polar 1 with skitz?

User rating for this question
Very Good
Answered by

Addiction Medicine Specialist
Practicing since : 2002
Answered : 1486 Questions
I have been on Geodon for skitz for five years now. I no longer have any symptoms of that. I truly believe my symptoms started from lack of sleep. I have terrible insomnia. I have been diagnosed bi-polar 1 with skitz effect. I am worried about this not being endorsed by the FDA. Should I be seeking another drug. I liked it because it doesn't hang around in your organs but I don't want to die from it.
Posted Thu, 13 Feb 2014 in Mental Health
Answered by Dr. Preeti Parakh 2 hours later
Brief Answer: No need for another medicine. Detailed Answer: Hi, Welcome to Healthcare Magic! If Geodon is working for you and has kept you symptom free, there is no reason why you shouldn't continue on it. It is approved by the FDA for both schizophrenia and manic and mixed episodes of bipolar disorder. It is also used off label for bipolar depression. So you have no reason to be concerned. Schizo-affective disorder just indicates that one has significant affective (mood) symptoms in addition of schizophrenic symptoms. So the treatment includes both mood stabilizers and anti-psychotics. But if a single medicine is able to do all that for you, then this is really great. If you are concerned about Geodon not being specifically approved for schizo-affective disorder, please do not worry. The FDA does not make separate approvals for schizo-affective disorders. Medicines approved for schizophrenia and bipolar disorder are used in schizo-affective disorders. It does not make sense to conduct the large scale trials needed for FDA approval separately for schizo-affective disorder, when the drug already has approval for schizophrenia and bipolar disorder. So drug companies do not apply for separate approval. But that doesn't mean that something is wrong with the drug. It simply is financially not worth it for drug companies. I hope this allays your concerns. Please feel free to ask if you need any clarifications. Best wishes. Dr Preeti Parakh MD Psychiatry
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Topics

The user accepted the expert's answer

Ask a Psychiatrist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor